Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 2, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Mar 17, 2021, 4:17 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 4:17 PM CDT (21:17 UTC)
- Expired
- Mar 18, 2021, 12:20 AM CDT
- In force
- 8 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670 WGUS64 KHUN 172117 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 417 PM CDT Wed Mar 17 2021 ALZ001>010-016-TNZ076-096-097-180530- /O.NEW.KHUN.FF.A.0002.210317T2117Z-210318T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 417 PM CDT Wed Mar 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Thursday morning * Rainfall amounts around one to three inches have occurred across the area over the last 24 hours and caused soils to become fairly saturated. Further development of heavy showers and thunderstorms with additional rainfall amounts of two to four inches across the area is likely to cause instances of flash flooding through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Do not enter or cross flowing water or water of unknown depth. && $$ KDW
1 follow-up statement
754 WGUS64 KHUN 180520 FFAHUN Flood Watch National Weather Service Huntsville AL 1220 AM CDT Thu Mar 18 2021 ALZ001>010-016-TNZ076-096-097-180630- /O.CAN.KHUN.FF.A.0002.000000T0000Z-210318T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 1220 AM CDT Thu Mar 18 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore has been cancelled. The Flash Flood Watch is cancelled. Flash Flooding is no longer expected to pose a threat. However, warnings for areal flooding caused by runoff from 3 to 6 inches of rainfall will continue in some areas. $$ KTW
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 17, 3:48 PM CDT, 29 minutes earlier.
Area forecast discussion, Mar 17, 3:48 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 348 PM CDT Wed Mar 17 2021 .NEAR TERM...(Tonight) Issued at 348 PM CDT Wed Mar 17 2021 A very active/volatile wx pattern continues to unfold across much of NE/east cntrl MS into west cntrl AL this Wed afternoon. Much of the tstm activity is being driven by an active SW flow regime in place over much of the region, ahead of a potent upper low/trough axis rotating ewd thru the mid/srn Plains. A lot of this convection is also occurring along/ahead of a cold front making its way ewd into the Lower MS Valley. The attendant sfc low is also moving east into north AR or the Mid South region, with the associated warm front located from extreme NW MS into NW/cntrl AL. The location of the warm front and how much farther to the north it tracks will be a key factor in the development of strong/severe tstms late this afternoon into this evening. The latest model suites remain fairly consistent with moving the sfc low into KY later tonight, thereby pushing the cold front into the cntrl TN Valley area. This scenario would also lift the warm front into mid/ern TN and allow low-level instability to spread into the area. With Bufr soundings/shear profiles continuing to indicate 0-3km SRH values in excess of 400 m2/s2 and Bulk Shear values near 60kt, a slight increase in SBCAPE values around 500-1000 J/kg would easily favor the development of severe tstms into the evening hrs, with the main threats being damaging winds, large hail and tornadoes. In fact, supercellular structures late this afternoon into this evening could produce a few long track/violent tornadoes, before tstms begin to merge into more of a QLCS line right along the passage of the front. Again, much of the extent/strength of any strong/severe tstms will be heavily influenced by the magnitude of the warm sector into the mid TN Valley area. Considering some of the intense rainfall rates, some localized/minor flooding may also be a threat later this evening in locations which receive multiple rounds of showers/tstms. Lingering showers/tstms should then begin to taper off to the east by early Thu morning following the passage of the front, with lows falling mainly into the lower/mid 50s. .SHORT TERM...(Thursday through Friday) Issued at 348 PM CDT Wed Mar 17 2021 The overall wx pattern is then expected to turn more quiet/seasonal heading towards the end of the work week, as a large area of high pressure out of the nrn Plains builds into the Midwest/OH Valley states. Afternoon highs Thu/Fri look to range from the mid 50/near 60F, while lows Thu night trend in the lower/mid 40s. .LONG TERM...(Friday night through Tuesday) Issued at 348 PM CDT Wed Mar 17 2021 The quiet pattern continues into the weekend period, as the sfc high moves into the mid/NE Atlantic states. This should allow for a gradual warming trend into next week, as highs climb more into the 60s. Optimal radiational cooling may also allow overnight lows to trend in the mid 30/near 40F thru Mon night. The next chance of rain still looks to develop on Tue, as another cold front approaches from the west. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Mar 17 2021 Restricted flying conds will be in place for much of the TAF period, as multiple waves of shra/tsra continue to develop/spread across the area well into the afternoon/evening hrs. IFR conds will be possible in some of the heavier shra/tsra, with sfc winds gusting near 30-35kt at times. All of this will be occurring along/just ahead of a cold front approaching from the west. The front looks to move thru the area by Thu morning, with lingering shra/tsra tapering off to the east. Cigs though may hover near 3-4K ft in the wake of the frontal passage Thu morning, as sfc flow turns to the SW near 10-12kt with higher gusts. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...09 LONG TERM...09 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 17, 5:46 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 546 AM CDT Wed Mar 17 2021 ALZ001>010-016-TNZ076-096-097-180200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 546 AM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Thunderstorms are increasing across the area as a warm front lifts northward. A few strong to severe storms will be possible early this morning through around 10 AM. The main threats with these morning storms will damaging winds, marginally severe sized hail, and a tornado or two. The main threat area will be along and south of a Waterloo to Moulton line. Scattered supercell thunderstorms are expected again this afternoon, as the atmosphere will become progressively unstable in the wake of the northward- moving warm front. Although storm coverage will be scattered, damaging winds, large hail and tornadoes will be possible. The main threat area will be for strong to severe storms will be for locations to the south and west of Huntsville. A third and more widespread threat for severe thunderstorms will develop ahead of an eastward-moving cold front by late this afternoon, and persist throughout the evening and into early morning hours on Thursday. Strong, long-track tornadoes, significant damaging winds and large hail will all be possible, until the front clears the region shortly before sunrise on Thursday morning. In addition to the threat for severe thunderstorms, multiple rounds of locally heavy rainfall will lead to an enhanced risk for flash flooding today and tonight, as well as river flooding that may persist through the end of the week. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible beginning early Wednesday morning. However, activation is likely today through early Thursday morning. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Mar 17, 2:53 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM FLOOD 2 N SCOTTSBORO 34.68N 86.04W
03/17/2021 JACKSON AL FIRE DEPT/RESCUE
ONE FOOT OF WATER FLOWING OVER CEDAR HILL
ROAD AT E. WILLOW STREET IN SCOTTSBORO.
&&
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 1:24 AM CDT | Dense Fog Advisory | HUN | Cullman, DeKalb, Jackson, Marshall | 7 hr |
| Mar 17, 7:25 AM CDT | Special Weather Statement | HUN | Morgan | 50 min |
| Mar 17, 7:57 AM CDT | Special Weather Statement | HUN | Madison | 48 min |
| Mar 17, 7:59 AM CDT | Special Weather Statement | HUN | Colbert | 46 min |
| Mar 17, 9:52 AM CDT | Special Weather Statement | HUN | Jackson | 23 min |
| Mar 17, 3:40 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 35 min |
| Mar 17, 4:07 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 26 min |
| Mar 17, 4:44 PM CDT | Flash Flood Warning | HUN | Cullman, Morgan | 5 hr |
| Mar 17, 5:24 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale | 9 hr |
| Mar 17, 5:49 PM CDT | Areal Flood Warning | HUN | Cullman | 8 hr |
| Mar 17, 6:05 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 22 min |
| Mar 17, 6:44 PM CDT | Tornado Warning | HUN | Cullman | 31 min |
Nearby
Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.